Hail, Mason
- When
- November 8, 6:15 PM EST
- Where
- Mason County, Leon
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.750, -81.950
A warm front helped trigger morning showers on the 8th, then another round of showers and thunderstorms formed during the evening. A narrow northwest to southeast oriented corridor of over 2 inches of rain crossed central portions of Jackson and Roane Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A warm front helped trigger morning showers on the 8th, then another round of showers and thunderstorms formed during the evening. A narrow northwest to southeast oriented corridor of over 2 inches of rain crossed central portions of Jackson and Roane Counties. Spencer measured 1.5 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 8, 2:41 PM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EST TUE NOV 8 2005 .LONG TERM (WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)... A COLD FRONT MOVES ACROSS THE REGION WEDNESDAY EVENING. THIS IS A VERY STRONG FRONT...BUT THE REGION IS ALSO IN THE CONVERGENCE REGION OF AN UPPER JET...WHICH SHOULD TRY TO SUPPRESS PRECIPITATION. FOR THIS REASON...STAYED WITH MIDDLE OF THE ROAD POPS WITH FRONTAL PASSAGE. MUCH COLDER AIR MOVES IN BEHIND THE FRONT...WHICH SHOULD PROVIDE UPSLOPE CLOUDS. EXPECT SOME SNOW SHOWERS IN THE HIGHER ELEVATIONS OF THE MOUNTAINS ON THURSDAY. SINCE MOISTURE IS NOT OVERLY DEEP...EXPECT ONLY LIGHT AMOUNTS. && .PREVIOUS DISCUSSION... (ISSUED 216 PM EST TUE NOV 8 2005) SHORT TERM (TONIGHT AND WEDNESDAY)... 18Z SFC ANALYSIS DEPICTS WARM FRONT N OF I-70 IN CNTRL OH...WITH COLD FRONT BACK IN THE PLAINS. AREA OF TSTMS OVR OH ATT FIRING OUT AHD OF A MID LVL WAVE CROSSING THRU IND. ATMS HAS RECOVERED NICELY THIS AFTN WITH CAP READY TO BREAK AS MUCAPES OF 1.5KJ/KG RESIDING IMMEDIATELY TO OUR W IN KY AND SRN OH. AREA OF AFOREMENTIONED CONVECTION WL PROPAGATE EASTWARD THIS AFTN AND WITH STEEPER LAPSE RATES APPROACHING...STORMS COULD BECOME STRONG. RODE WITH HIGHEST POPS NWRN AREAS AND A SMALL CHC XTRM SRN AREAS...SINCE ATMS IS LTL MORE CAPPED S. THERE SHOULD BE A LULL IN PRECIP DURING THE EVNG HRS PRIOR TO ARRIVAL OF GOOD UPR LVL SUPPORT AFT 6Z. AGAIN...RODE WITH HIGHEST POPS N (CAT) AND LOWEST (SCHC) SWRN VA. WINDS WL KEEP BL MIXED...SO PREFER A WARMER GUID SLTN MOST LOCATIONS. WEDNESDAY IS A TRICKY FCST WITH COLD FRONT PASSAGE. ONE THING IS FOR SURE...IT WILL BE BREEZY WITH AN INCD PRES GRADIENT. NAM AND GFS DONT PAINT THAT MUCH QPF OVR FA AS BAROCLINIC ZONE PASSES. IMPRESSIVE CONV PARAMETERS AND SHEAR VALUES WITH THE BNDRY AS A TRIGGER SUPPORT A GOOD COVERAGE OF TSTMS. ROLLED WITH POPS HIGHER THAN GUID...CAT N AND CHC S. ALSO INCLUDED GUSTY WINDS IN THE GRIDS OVER NRN AREAS WITH AREA OUTLOOKED IN SLGT RISK. FRONT DOESNT ARRIVE UNTIL LATE IN THE DAY AND WITH DEEP MIXING LAYER...MET NUMBERS LOOK THE BEST AS A GOOD AMOUNT OF SUNSHINE IS PROGGED DURING THE DAY. LONG TERM (FRIDAY THROUGH TUESDAY)... NOT MANY CHANGES. AS HIGH PRESSURE BUILDS IN EARLY FRIDAY GUSTY WINDS IN THE HIGHLANDS WILL START TO BACK OFF...WITH CLEAR SKIES THROUGH THE AFTERNOON. COLD MORNING AHEAD FOR SATURDAY MORNING...AND HAVE TRENDED BELOW GUIDANCE WITH HIGH PRESSURE OVERHEAD. A SYSTEM WILL APPROACH THE GREAT LAKES ON SUNDAY...AND THERE IS SOME QUESTION AS TO HOW STRONG THE HIGH WILL BE AND HOW EFFECTIVE IT WILL BE IN HOLDING OFF PRECIP WITH FRONT. HAVE JUST LOW POPS FOR NOW SUNDAY NIGHT AND MONDAY MORNING...JUST ADDITIONAL CLOUDS. WHATEVER CLOUDS HANGING AROUND SHOULD CLEAR OUT MONDAY AFTERNOON. A MORE ORGANIZED STORM WILL APPROACH ON TUESDAY. A COLD FRONT WITH A LOW PASSING THROUGH THE UPPER GREAT LAKES IS FIGURED TO PASS TUESDAY OR TUESDAY NIGHT INTO OUR CWA. 00Z ECMWF SHOWS A GOOD DEAL OF ENERGY DIGGING ON THE WEST SIDE OF THE TROUGH...BUT ECMWF/GFS ENSEMBLE MEMBERS DO NOT SUPPORT THIS SOLUTION. WILL GO SOMEWHAT ABOVE DAY 7 ENS MAX NUMBERS WITH NICE SOUTHWESTERLY FLOW AHEAD OF THE FRONT TUESDAY AFTERNOON...WITH PRECIP ARRIVING OVERNIGHT INTO WEDNESDSAY MORNING. SOMEWHAT COOLER AIR MAY ARRIVE FOR WEDNESDAY...BEFORE ANOTHER REBOUND. PREVIOUS DISCUSSION... (ISSUED 1228 PM EST TUE NOV 8 2005) AVIATION (18Z TO 18Z)... BATCH OF RW/TRW EXITING EASTERN AREA ATT..WITH WARM SECTOR WX EXPECTED REMAINDER OF THE PERIOD. WARM FRONT RIDES THRU WRN PORTIONS OF THE CWA THIS EVENING...HWVR ONLY ISOLD TSTMS FCST THROUGH THE REMAINDER OF THE AFTN. RW/TRW FCST TO TRAVERSE THRU PARTS OF OH AND NRN WV AFT 6Z...SO INCLUDE PREVAILING MVFR WX AT NRN TAF SITES (JKL/CKB/EKN) FM 8Z-14Z. AFT 14Z...IMPROVE CONDS TO VFR CWA WIDE. WINDS ALSO WL BE A CONCERN TMRW WITH STRONG PRES GRADIENT DEVELOPING AHD OF THE CLD FRONT. GUSTS WL EXCEED 20KTS AT MOST IF NOT ALL SITES WED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && LONG TERM...RPY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 442 AM EST TUE NOV 8 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-090945- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 442 AM EST TUE NOV 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER SOUTHEAST OHIO...EXTREME NORTHEAST KENTUCKY...AND NORTHWESTERN WEST VIRGINIA AS A WARM FRONT LIFTS NORTHWARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA WEDNESDAY AS A STRONG COLD FRONT PUSHES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY WEDNESDAY AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 427 PM EST TUE NOV 8 2005 OHZ075-083>085-082330- ATHENS-JACKSON-VINTON-MEIGS- INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON... OAK HILL...MCARTHUR...HAMDEN...POMEROY 427 PM EST TUE NOV 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF VINTON COUNTY AND INTO ATHENS...MEIGS...AND JACKSON COUNTIES. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT...RESENT NATIONAL WEATHER SERVICE CHARLESTON WV 428 PM EST TUE NOV 8 2005 OHZ075-083>085-082345- ATHENS-JACKSON-VINTON-MEIGS- INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON... OAK HILL...MCARTHUR...HAMDEN...POMEROY 428 PM EST TUE NOV 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF VINTON COUNTY AND INTO ATHENS...MEIGS...AND JACKSON COUNTIES. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT...RESENT NATIONAL WEATHER SERVICE CHARLESTON WV 428 PM EST TUE NOV 8 2005 OHZ075-083>085-082230- ATHENS-JACKSON-VINTON-MEIGS- INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON... OAK HILL...MCARTHUR...HAMDEN...POMEROY 428 PM EST TUE NOV 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF VINTON COUNTY AND INTO ATHENS...MEIGS...AND JACKSON COUNTIES. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 517 PM EST TUE NOV 8 2005 OHZ085-086-WVZ007-082330- MEIGS-GALLIA-MASON- INCLUDING THE CITIES OF...POMEROY...GALLIPOLIS...POINT PLEASANT... NEW HAVEN 517 PM EST TUE NOV 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF MEIGS COUNTY AND INTO GALLIA AND MASON COUNTIES. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 538 PM EST TUE NOV 8 2005 WVZ007-008-082345- MASON-JACKSON- INCLUDING THE CITIES OF...POINT PLEASANT...NEW HAVEN... RAVENSWOOD...RIPLEY 538 PM EST TUE NOV 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A BAND OF THUNDERSTORMS WILL BE MOVING ACROSS JACKSON AND MASON COUNTIES IN WEST VIRGINIA. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS...WITH SOME WIND GUSTS OF 30 TO 40 MPH POSSIBLE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 558 PM EST TUE NOV 8 2005 WVZ008-014-090000- JACKSON-PUTNAM- INCLUDING THE CITIES OF...RAVENSWOOD...RIPLEY...TEAYS VALLEY... HURRICANE 558 PM EST TUE NOV 8 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A BAND OF THUNDERSTORMS WILL BE MOVING ACROSS JACKSON AND PUTNAM COUNTIES IN WEST VIRGINIA. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS...WITH SOME WIND GUSTS OF 30 TO 40 MPH POSSIBLE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
The Charleston,WV radar (KRLX), 53 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
4 hail, 1 flood, 1 flash flood. Local standard time, as filed.
Trace Fork flooded about 2 miles southeast of Sandyville. Two people had to be rescued when the water was 2 feet deep along Route 14.
Route 19 and 36 were flooded in spots. Small headwater streams, such as Clarkson Fork and Tuckers Run, flooded yards and outbuildings. A few homes were evacuated along Front and Bell Streets in Spencer near Spring Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480887, 5480888, 5480889, 5480890, 5480891, 5480892.